Alert archive / Kansas / River Flood Warnings in 2024

River Flood Warning 14, NWS Wichita, KS

May 7, 2024Cherokee County, Labette County, Kansas

NWS Wichita, KS issued this river flood warning at May 7, 2024, 9:37 AM CDT for Cherokee County, Labette County, Kansas. It took effect at May 8, 2024, 4:16 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 7, 2024, 9:37 AM CDT (14:37 UTC)
In effect from
May 8, 2024, 4:16 AM CDT
Expired
May 8, 2024, 2:23 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Cherokee County, KS, Labette County, KS

The radar

The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River at Oswego (OSWK1).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 7, 6:41 AM CDT, 2 hours 56 minutes earlier. Its key messages:

  • Chance for elevated storms Wednesday morning across southeast Kansas, some of them could become strong or severe
  • Dry and quiet weather to prevail for Thursday thru the weekend.
Area forecast discussion, May 7, 6:41 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
641 AM CDT Tue May 7 2024

.KEY MESSAGES...

- Chance for elevated storms Wednesday morning across southeast
Kansas, some of them could become strong or severe

- Dry and quiet weather to prevail for Thursday thru the
  weekend.

&&

.DISCUSSION...
Issued at 225 AM CDT Tue May 7 2024

Quiet weather conditions will prevail today with westerly winds and
drier air overspreading the region. Meanwhile current satellite
water vapor imagery shows a deep upper level low pressure system
continuing to spin over the Dakotas. Models show an embedded short
wave rotating around the southern periphery of this low pressure
system across Nebraska and Kansas for late tonight heading into
Wednesday. This upper short wave induces a strengthening low level
jet and rapid moisture transport over eastern Kansas into a decent
700mb baroclinic zone late tonight/Wednesday morning. This
signal combined with steep mid-level lapse rates,decent elevated
CAPE, and favorable 1-6km shear could spark of severe elevated
convection around daybreak Wednesday morning over far southeast
Kansas or locations just to the northeast in western Missouri
which is supported by increasing HREF model probability of 4hr
max Refl paintball. This upper wave will push another frontal
boundary southward across the area on Wednesday where storms
will re-develop ahead of this front which looks to affect areas
mainly east of southeast Kansas.

Dry and quiet weather conditions look to prevail for Thursday into
the weekend as surface high pressure builds over the region. Long
range models are hinting at next chance of storms possibly affecting
the region on Monday.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 636 AM CDT Tue May 7 2024

Patchy fog was impacting parts of the Flint Hills and southeast
Kansas this morning but should mix out by 14Z or sooner. VFR
will prevail thereafter with light and variable winds becoming
breezy and westerly. Gusts to around 35 mph will be common in
central Kansas this afternoon. Winds will diminish this evening
while backing to an east or southeast direction. The storm
system over the Northern Plains will pivot southeastward driving
another frontal boundary into central KS this evening where an
isolated shower may develop. Widely scattered showers and storms
may also develop toward dawn on Wed over portions of the Flint
Hills and southeast KS but confidence is too low to mention in
TAFs at this time.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...MWM
Hazardous weather outlook, May 7, 3:28 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
328 AM CDT Tue May 7 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
328 AM CDT Tue May 7 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Minor flooding will continue on the Fall River at Fredonia today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms to affect far southeast Kansas
Wednesday morning. A few strong to severe storms are possible with
large hail as the main hazard.

There is a chance for hit-or-miss showers and thunderstorms across
the region from Sunday night into next week, but the overall
potential for severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 7, 9:18 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
918 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Rain             1 NNW Coyville          37.71N 95.91W
05/07/2024  M2.25 Inch       Wilson             KS   CO-OP Observer

            CO-OP Observer station CYVK1 1.4 NW
            Coyville.

0700 AM     Rain             Longton                 37.38N 96.08W
05/07/2024  M2.46 Inch       Elk                KS   CO-OP Observer

            CO-OP Observer station LGTK1 Longton.

0800 AM     Rain             1 N Grenola             37.36N 96.45W
05/07/2024  M2.18 Inch       Elk                KS   CO-OP Observer

            CO-OP Observer station GRNK1 0.6 N Grenola.

&&
Local storm report, May 7, 9:20 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
920 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Fredonia                37.53N 95.83W
05/07/2024  M2.02 Inch       Wilson             KS   CO-OP Observer

            CO-OP Observer station FREK1 Fredonia.

0815 AM     Rain             1 S Climax              37.71N 96.22W
05/07/2024  M2.14 Inch       Greenwood          KS   Mesonet

            Mesonet station CMXK1 0.8 S Climax.

0700 AM     Rain             1 SSE Howard            37.46N 96.26W
05/07/2024  M2.05 Inch       Elk                KS   Cocorahs

            Cocorahs station KS-EK-5 Howard 0.9 SSE.

0800 AM     Rain             1 N Grenola             37.36N 96.45W
05/07/2024  M2.01 Inch       Elk                KS   Mesonet

            Mesonet station GRLK1 0.5 N Grenola.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:18 PM CDTSpecial Weather StatementICTSumner27 min
May 6, 7:39 PM CDTSpecial Weather StatementICTSumner36 min
May 6, 7:46 PM CDTSpecial Weather StatementICTElk29 min
May 6, 7:49 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner56 min
May 6, 7:54 PM CDTSpecial Weather StatementICTEllsworth36 min
May 6, 8:09 PM CDTSpecial Weather StatementICTElk36 min
May 6, 8:19 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley, Elk56 min
May 6, 8:33 PM CDTSpecial Weather StatementICTEllsworth57 min
May 6, 8:46 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson59 min
May 6, 8:47 PM CDTAreal Flood WarningICTElk, Greenwood23 hr
May 6, 8:51 PM CDTTornado WarningICTChautauqua, Elk39 min
May 6, 8:52 PM CDTSpecial Weather StatementICTSaline53 min
May 6, 9:10 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more80 min
May 6, 9:22 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley, Elk53 min
May 6, 9:27 PM CDTSevere Thunderstorm Warning Destructive damage threatICTAllen, Wilson, Woodson63 min
May 6, 9:51 PM CDTSevere Thunderstorm Warning Considerable damage threatICTElk, Greenwood16 min
May 6, 10:23 PM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson44 min
May 6, 11:28 PM CDTAreal Flood WarningICTLabette, Neosho75 min
May 7, 2:28 AM CDTRiver Flood WarningICTWilson33 hr
May 7, 9:37 AM CDTRiver Flood WarningICTLabette, Neosho52 hr

Nearby

River Flood Warnings in Kansas, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.